Idaho, 2013Heavy Snow and Damaging Winds in Idaho, March 20, 2013
March 20, 2013 · NWS OTX · 3 events in 3 counties and zones
A strong spring storm system produced heavy snow across the mountains of the Northern Panhandle as a moist warm front moved across the area during the morning hours. This was followed by a cold front that stretched across the central and northern Idaho Panhandle during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm system produced heavy snow across the mountains of the Northern Panhandle as a moist warm front moved across the area during the morning hours. This was followed by a cold front that stretched across the central and northern Idaho Panhandle during the afternoon. The cold front produced a squall line that stretched from the Coeur d'Alene Area to the Camas Prairie that resulted in severe wind gusts in a couple of spots along this line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 19, 9:04 PM PST, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 19, 9:04 PM PST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1004 PM PDT Tue Mar 19 2013
.SYNOPSIS...
A strong Pacific storm will bring rain, snow, and wind to the
Inland Northwest tonight through Wednesday night. Low elevations
in the northern valleys will see some minor accumulations late
tonight, while the Cascade crest and the high mountains around
Sandpoint and Metaline Falls will receive a foot or more of wet
snow by Thursday morning. Windy conditions will develop Wednesday
afternoon and persist into Wednesday night with gusts in the 40 to
50 mph range. Cool and showery conditions are expected Thursday
through the weekend.
&&
.DISCUSSION...
Update: messy weather situation is beginning to envelop the
region, with the leading warm front starting to bring rain and
snow into central Washington. The word the comes to mind to
describe the incoming precipitation is "sloppy". The main problem
of the night has been temperatures, snow level and precipitation
type. Precipitation coming into area such as Wenatchee and
Waterville have started as rain but have been turning to snow,
with temperatures dropping toward wet-bulb values. Web cams around
Waterville have shown roads becoming snow covered. Those around
Wenatchee, that I am aware of, are showing mainly wet roads.
This set-up supports the ongoing winter weather highlights,
including the snow advisories for the Waterville Plateau/Okanogan
valley. We will have to watch the Wenatchee area too, however RAP
guidance indicates some ebbing of the precipitation rates in
Wenatchee over the next few hours.
The precipitation looks on track to expand over the remainder of
eastern Washington and northern Idaho overnight. As the atmosphere
is moistening up I am expecting some wet-bulb cooling, which still
bring the threat of snow or a rain/snow mix overnight and early
Wednesday morning along and north of highway 2. However in the
Spokane/C'dA area and Palouse I expect accumulations will not be
easy, especially below about 2500 feet. Some light slushy
accumulations cannot be ruled out in areas such as the northern
upper Columbia Basin into western Spokane county, including the
West Plains area, and even on the South Hill and similar higher
terrain north of here.
Toward the northeast mountains and panhandle, snow will be more
apt to accumulate and some a slick commute is possible. Overall
snow ratios and amounts still look low outside of the mountains,
under about 3500-4000 feet. Thus the winter storm warning remain
for areas above 4000 feet.
&&
.AVIATION...
06Z TAFS: Clouds and precipitation will continue to expand from
west to east with the incoming warm front tonight, enveloping much
of the region between 06-10Z. Given the rather dry lower levels
that have met the incoming system (i.e. dew points in the mid- teens
to lower 20s) precipitation may be in the form of snow or a
rain/snow mix at the north and west TAF sites during at the start
due to temperatures cooling toward wet-bulb values. The precip
will change to primarily rain by sunrise or a little after, with
snow levels rising to 4000 feet and higher. Expect occasional
MVFR and isolated IFR cigs in the heavier precipitation periods. A
break in the precipitation is possible during the morning hours,
before the cold front comes in by midday to early afternoon when
rates pick up again across the eastern TAF sites. With the cold
front passage expect winds to strengthen with gusts between 25 to
50 kts possible in the afternoon and evening Wednesday. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 35 51 33 45 26 44 / 100 100 50 30 20 20
Coeur d'Alene 34 50 32 44 26 43 / 100 100 60 30 20 30
Pullman 37 50 33 42 25 42 / 100 100 50 40 40 30
Lewiston 42 57 37 48 32 49 / 70 100 40 30 20 20
Colville 31 49 30 47 28 47 / 100 100 50 50 10 20
Sandpoint 33 45 30 43 27 41 / 100 100 80 50 20 40
Kellogg 33 45 30 39 27 38 / 100 100 90 50 60 60
Moses Lake 39 56 34 50 28 51 / 90 50 10 10 0 10
Wenatchee 34 53 33 48 29 49 / 80 60 10 10 0 10
Omak 34 52 30 48 25 48 / 100 80 10 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 5 PM PDT Wednesday for Northern
Panhandle.
Wind Advisory from 1 PM to 8 PM PDT Wednesday for Coeur d'Alene
Area-Idaho Palouse.
WA...Winter Weather Advisory until 11 AM PDT Wednesday for East
Slopes Northern Cascades.
Winter Storm Warning until 5 PM PDT Wednesday for Northeast
Mountains-Okanogan Highlands.
Wind Advisory from 1 PM to 8 PM PDT Wednesday for Spokane Area-
Upper Columbia Basin-Washington Palouse.
Winter Weather Advisory until 11 AM PDT Wednesday for Okanogan
Valley-Waterville Plateau.
Wind Advisory from 1 PM to 11 PM PDT Wednesday for Lower
Garfield and Asotin Counties.
&&Hazardous weather outlook, Mar 19, 5:16 AM PST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
616 AM PDT TUE MAR 19 2013
IDZ001-WAZ037-038-201400-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
616 AM PDT TUE MAR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE MOUNTAINS OF NORTHEAST AND NORTH CENTRAL WASHINGTON AS WELL
AS FAR NORTH IDAHO WILL RECEIVE SNOW TONIGHT. SNOW LEVELS WILL BE
IN THE 2500 TO 3500 FOOT RANGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MODERATE TO HEAVY PRECIPITATION IS EXPECTED OVER NORTHEAST
WASHINGTON AND NORTH IDAHO ON WEDNESDAY. SNOW LEVELS WILL BE
AROUND 5000 FEET...SO HEAVY ACCUMULATIONS WILL BE LIMITED TO THE
HIGH MOUNTAIN ELEVATIONS.
IDZ004-201400-
CENTRAL PANHANDLE MOUNTAINS-
616 AM PDT TUE MAR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG STORM SYSTEM ON WEDNESDAY WILL BRING MODERATE TO HEAVY
PRECIPITATION TO THE CENTRAL IDAHO PANHANDLE. SNOW LEVELS WILL BE
ABOVE 5000 FEET DURING THE DAY ON WEDNESDAY...BUT FALL TO THE
VALLEY FLOORS WEDNESDAY NIGHT. OCCASIONAL SNOW SHOWERS WILL BRING
ACCUMULATING SNOW TO THE MOUNTAINS FROM THURSDAY THROUGH SUNDAY.
IDZ002-003-026-027-WAZ031>036-041-043-044-201400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
616 AM PDT TUE MAR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY AFTERNOON AND WEDNESDAY EVENING WILL LIKELY BE WINDY.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE ACROSS THE COLUMBIA
BASIN...THE PALOUSE...WEST PLAINS...AND LEWISTON/CLARKSTON VALLEY.
WAZ042-201400-
EAST SLOPES NORTHERN CASCADES-
616 AM PDT TUE MAR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
MORE HEAVY MOUNTAIN SNOW WILL ARRIVE TONIGHT OVER THE NORTH
WASHINGTON CASCADES. SNOW LEVELS TONIGHT WILL LIKELY BE AROUND
2500 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CASCADE CREST WILL CONTINUE TO RECEIVE HEAVY SNOW WEDNESDAY
AND THURSDAY. MOTORISTS SHOULD ANTICIPATE HAZARDOUS WINTER DRIVING
CONDITIONS OVER THE PASSES ON WEDNESDAY AND THURSDAY.
Heavy Snow, Northern Panhandle
- When
- March 20, 12:00 AM PST to 2:10 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Heaviest snowfall accumulations occurred in the mountains above 4,000 feet; Schweitzer Ski Resort reported seven inches of total snowfall with this storm system.
Thunderstorm Wind, Kootenai
- When
- March 20, 12:40 PM PST to 12:45 PM PST
- Where
- Kootenai County, 3.47 mi NE of Houser
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.780, -116.960
National Weather Service survey team reported straight line wind damage. A total of 20 to 30 trees were blown over and another 30 to 40 trees were damaged in a swath of 150 yards wide and half a mile long. One tree fell on a barn, another on a house, and a third fell on a trailer. Some of the larger trees that fell over were up to three feet in diameter. Trees were laying in a southwest to northeast direction. Winds were estimated at between 70 to 80 miles per hour. The home owner was in the basement at the time of the damage and was not injured. A rough estimate was used for the total damage during the event.
Thunderstorm Wind, Nez Perce
- When
- March 20, 1:25 PM PST to 1:30 PM PST
- Where
- Nez Perce County, 13.09 mi S of Wana
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.033, -116.898
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, March 20 to 22, 2013$125,000 · 2 events
- Lake-Effect Snow in Ohio, March 20 to 22, 2013$75,000 · 1 event
- High Wind in Nevada, March 20, 2013$30,000 · 56 kt wind · 1 event
- Winter Weather in Colorado, March 20 to 21, 20139 events
- Winter Weather in North Carolina, March 20 to 21, 20139 events
- High Wind in Montana, March 20 to 21, 201351 kt wind · 6 events
- Winter Weather in Pennsylvania, March 20 to 21, 20135 events
- Lake-Effect Snow in Wisconsin, March 20 to 21, 20132 events
- High Wind in Oregon, March 20, 201362 kt wind · 2 events
- Damaging Winds in Oregon, March 20, 201366 kt wind · 2 events
- Hail in Florida, March 20, 20130.88 in hail · 2 events
- High Wind in Washington, March 20, 201356 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436861, 436870, 436878.